Montana, 2009Winter Storm and Winter Weather in Montana, January 1 to 2, 2009
January 1 to 2, 2009 · NWS MSO · 6 events in 6 counties and zones
A potent Pacific storm system brought a mixture of snow and freezing rain, accompanied with strong winds to portions of western Montana. Snow amounts of 7 to 18 inches fell in the valley locations, while 12 to 27 inches fell over the higher terrain.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent Pacific storm system brought a mixture of snow and freezing rain, accompanied with strong winds to portions of western Montana. Snow amounts of 7 to 18 inches fell in the valley locations, while 12 to 27 inches fell over the higher terrain. In addition, sustained winds at 15 to 20 mph were not uncommon with gusts up to 30 mph, causing locally lowered visibility and severe driving conditions on area roads.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Dec 31, 8:54 PM MST, 5 hours 46 minutes earlier.
Area forecast discussion, Dec 31, 8:54 PM MST, 5 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
854 PM MST WED DEC 31 2008
.UPDATE...HAVE DROPPED THE WINTER WEATHER WARNINGS AND ADVISORIES
FOR TONIGHT. MAIN SNOWFALL NOW IS IN THE FORM OF SNOW BANDS. HAVE
UPDATED MIN TEMPERATURES AT SOME LOCATIONS ACROSS NORTH CENTRAL
IDAHO.
&&
.DISCUSSION...THE FRONT HAS PUSHES THROUGH THE REGION...WITH THE
MAIN AREA OF SNOW MOVING OFF TO THE EAST. SOME SNOW BANDS HAVE SET
UP ACROSS MAINLY SOUTHWEST MONTANA AND ARE STILL PRODUCING
SIGNIFICANT SNOWFALL. BUT WIDESPREAD SNOWFALL HAS DECREASED.
&&
.AVIATION...A FEW SCATTERED SNOW SHOWERS WILL CONTINUE ACROSS
WESTERN MONTANA TONIGHT...SOME SNOW BANDS WILL REDUCE VISIBILITIES
AND CEILINGS AS THEY PASS OVER THE TERMINALS. THE MOUNTAINS AND
PASSES WILL ALSO BE OBSCURED AT TIMES. STRONG WINDS WILL ALSO ACCOMPANY
THIS SYSTEM AND CONTINUE THROUGH MIDNIGHT. A SECOND SYSTEM WILL
AFFECT THE REGION ON THURSDAY WITH A RAIN AND SNOW MIX POSSIBLE IN
MOST VALLEY LOCATIONS.
&&
.PREV DISCUSSION... /ISSUED 301 PM MST WED DEC 31 2008/
DISCUSSION...A RATHER ROBUST COLD FRONT CURRENTLY STRETCHES
ACROSS CENTRAL IDAHO AND WESTERN MONTANA...BASICALLY SITTING ON TOP
OF THE SOUTHERN MISSOULA AND NORTHERN BITTERROOT VALLEYS THIS
AFTERNOON. LOCATIONS SOUTH AND UNDER THE FRONT CAN EXPECT TO
RECEIVE LIGHT TO MODERATE SNOWFALL WITH SOME ACCUMULATION
EXPECTED. THUS HAVE DECIDED TO LEAVE THE WINTER WEATHER ADVISORIES
AND WARNINGS IN EFFECT. THE ONLY EXCEPTION IS FOR NORTHWEST
MONTANA WHERE THE ADVISORIES HAVE BEEN CANCELED AND WINTER STORM
WATCHES ISSUED FOR THE NEXT STORM. NEVERTHELESS...ADDITIONAL
ACCUMULATIONS OF UP TO 2 INCHES CAN BE EXPECTED TONIGHT NORTH OF
THE FRONT AS SNOW SHOWERS PERSIST THROUGH THE EVENING.
THE NEXT WINTER WEATHER SYSTEM WILL BEGIN TO IMPACT THE REGION
THURSDAY AFTERNOON. THIS STORM HAS THE POTENTIAL TO BRING VERY
HEAVY SNOWFALL ACCUMULATIONS TO PORTIONS OF WESTERN MONTANA WITH
NORTHWEST MONTANA POTENTIALLY SEEING POSSIBLY UP TO 2 FEET OF NEW
SNOW. ALTHOUGH IT IS NOW CERTAIN WE WILL SEE A VERY STRONG WINTER
STORM...WARM AIR ADVECTION AHEAD OF THE COLD FRONT WILL BE QUITE
STRONG AND CAUSE SNOW LEVELS TO RISE BETWEEN 4000 AND 5000 FEET.
THUS SOME QUESTIONS REMAIN AS TO WHERE SNOW WILL CONSISTENTLY FALL
WITHOUT SWITCHING TO A MIXTURE OF SNOWFALL. HAVE ISSUED WINTER
STORM WATCHES FOR NORTHWEST MONTANA AND THE NORTHERN CLEARWATER
MOUNTAINS IN IDAHO MAINLY BECAUSE CONFIDENCE IS HIGH THAT THE
PRECIPITATION TYPE WILL STAY ALL SNOW AND SNOW RATIOS WILL BRING
HEAVY ACCUMULATIONS.
FRIDAY...THE VERY COMPLEX WEATHER PATTERN CONTINUES FOR FRIDAY
AND FRIDAY NIGHT AS A STRONG FRONTAL SYSTEM PASSES THROUGH THE
INTER-MOUNTAIN REGION. A CONSIDERABLE AMOUNT OF MOISTURE
ASSOCIATED WITH A INTENSE SURFACE LOW WILL IMPACT NORTHERN IDAHO
AND WESTERN MONTANA... WITH POTENTIALLY HEAVY PRECIPITATION ACROSS
NORTHWEST MONTANA. THIS SYSTEM NOT ONLY POSSESSES STRONG UPPER
LEVEL DYNAMICS...BUT PROMINENT WARM AND COLD SURFACE FRONTS. THE
WARM AIR MASS SURGING INTO THE NORTHERN ROCKIES EARLY FRIDAY WILL
BE FOLLOWED QUICKLY BY THE PASSAGE OF THE COLD FRONT...MAKING FOR
A CHALLENGING FORECAST IN TERMS OF WHERE SNOW LEVELS END UP...AND
THE SUBSEQUENT PRECIPITATION TYPES RESULT. COLD AIR TRAPPED IN THE
DEEP NARROW VALLEYS OF NORTHWEST MONTANA MAY NOT MIX OUT. SHALLOW
COLD AIR POISED OVER NORTH-CENTRAL MONTANA DOES NOT APPEAR TO
BREACH THE CONTINENTAL DIVIDE AT THIS POINT...BUT SOME SEEPAGE OF
COLD AIR IS POSSIBLE KEEPING SNOW LEVELS FROM RISING.
THUS...LOCATIONS NEAR THE CANADIAN BORDER COULD POTENTIALLY
RECEIVE HEAVY AMOUNTS OF SNOW IF COLD AIR IS PRESENT WHILE ALL
THIS MOISTURE PUSHES INTO NORTHWEST MONTANA. THATS NOT
ALL...STRONG SOUTHERLY WINDS ALOFT AHEAD OF THE COLD FRONT WILL
COMBINE WITH A TIGHTENING SURFACE PRESSURE GRADIENT FOR WINDY
CONDITIONS FRIDAY...ESPECIALLY FOR THE CAMAS PRAIRIE AND LOWER
SALMON RIVER VALLEY OF NORTH-CENTRAL IDAHO. A HIGH WIND WATCH FOR
THESE LOCATIONS WILL BE IN EFFECT.
FRIDAY NIGHT...THE AIR MASS WILL BE COOLING WITH DECREASING
MOISTURE IN THE POST-FRONTAL ENVIRONMENT. THE UPPER TROUGH
PASSING OVER THE NORTHERN ROCKIES WILL PROVIDE SYNOPTIC SCALE
LIFT IN ADDITION TO OROGRAPHIC ENHANCEMENT TO SNOW SHOWERS OVER
THE HIGHER TERRAIN.
SATURDAY THROUGH SUNDAY NIGHT...THIS PERIOD MAY END UP BEING A
RELATIVELY DRY PERIOD WITH ONLY A FEW MINOR DISTURBANCES PASSING
ACROSS THE AREA IN A WEAK NORTHWEST FLOW. TEMPERATURES SHOULD
REMAIN RATHER COOL GIVEN THIS PATTERN.
MONDAY THROUGH WEDNESDAY...WEST TO NORTHWEST FLOW WILL SET UP
ONCE MORE ACROSS THE NORTHERN ROCKIES. THIS WILL USHER IN MOISTURE IN
A SIMILAR SET UP TO WHAT THE REGION HAS BEEN EXPERIENCING AS OF
LATE. BY TUESDAY EVENING THE MODELS ARE SHOWING THE UPPER LEVEL
JET TO ARCH NORTHWARD...ALLOWING FOR MILDER AIR TO ONCE AGAIN ENTER
THE AREA. THIS WILL KEEP TEMPERATURES NEAR TO SLIGHTLY
ABOVE SEASONAL VALUES THROUGH MID WEEK.
AVIATION...A PACIFIC STORM SYSTEM WILL CONTINUE TO MOVE OVER THE
INTER-MOUNTAIN WEST THROUGH TONIGHT. A LARGE BAND OF SNOW SHOWERS
WILL SLOWLY MOVE SOUTHWARD THROUGH THE EVENING REDUCING
VISIBILITIES AND OBSCURING TERRAIN...MAINLY SOUTH OF A LINE FROM
LOOKOUT PASS TO GREAT FALLS. STRONG WINDS WILL ALSO ACCOMPANY THIS
SYSTEM AND CONTINUE THROUGH MIDNIGHT. A SECOND SYSTEM WILL AFFECT
THE REGION ON THURSDAY WITH A RAIN AND SNOW MIX POSSIBLE IN MOST
VALLEY LOCATIONS.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WINTER STORM WATCH FROM THURSDAY MORNING THROUGH LATE THURSDAY
NIGHT FOR LOWER CLARK FORK REGION.
WINTER STORM WATCH FROM THURSDAY MORNING THROUGH FRIDAY
AFTERNOON FOR KOOTENAI/CABINET REGION-WEST GLACIER REGION.
ID...HIGH WIND WATCH FROM THURSDAY AFTERNOON THROUGH FRIDAY AFTERNOON
FOR LOWER HELLS CANYON/SALMON RIVER REGION-
OROFINO/GRANGEVILLE REGION.
WINTER STORM WATCH FROM THURSDAY MORNING THROUGH LATE THURSDAY
NIGHT FOR NORTHERN CLEARWATER MOUNTAINS.
&&
SHORT TERM...KOLATA
LONG TERM....DICKERSON/MSJ
AVIATION...KOLATAHazardous weather outlook, Dec 31, 9:23 PM MST, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
923 PM MST WED DEC 31 2008
IDZ006-009-010-MTZ003-005>007-043-011230-
SOUTHERN CLEARWATER MOUNTAINS-WESTERN LEMHI COUNTY-
EASTERN LEMHI COUNTY-FLATHEAD/MISSION VALLEYS-
MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS-
BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION-
923 PM MST WED DEC 31 2008 /823 PM PST WED DEC 31 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.
.DAY ONE...TONIGHT
SOME LIGHT SNOW SHOWERS WILL CONTINUE TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ANOTHER STRONG PACIFIC WEATHER SYSTEM WILL MOVE INTO THE REGION
LATE THURSDAY INTO FRIDAY. BRINGING ADDITIONAL SNOWFALL AND SOME
GUSTY WINDS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
IDZ005-MTZ004-011230-
NORTHERN CLEARWATER MOUNTAINS-LOWER CLARK FORK REGION-
923 PM MST WED DEC 31 2008 /823 PM PST WED DEC 31 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND WEST CENTRAL MONTANA.
FOR THE LATEST INFORMATION ON WATCHES...WARNINGS AND ADVISORIES...GO
TO WEATHER.GOV/MISSOULA.
.DAY ONE...TONIGHT
SOME LIGHT SNOW SHOWERS WILL CONTINUE TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ANOTHER STRONG PACIFIC WEATHER SYSTEM WILL MOVE INTO THE REGION
LATE THURSDAY INTO FRIDAY. BRINGING ADDITIONAL SNOWFALL AND SOME
GUSTY WINDS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Winter Storm, Kootenai/Cabinet Region
- When
- January 1, 2:40 AM MST to January 2, 5:00 PM MST
- Where
- Kootenai/Cabinet Region forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.171, -114.863 (the zone’s center; the record gives no point)
Snow amounts of 8 to 16 inches were reported by spotters across the region. Additionally, winds in the forecast zone were sustained anywhere from 13 to 20 mph with gusts up 30 mph. This created blowing and drifting snow over area roads, causing severe driving conditions on area roads.
Winter Storm, Lower Clark Fork Region
- When
- January 1, 5:00 AM MST to January 2, 5:00 PM MST
- Where
- Lower Clark Fork Region forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.286, -114.685 (the zone’s center; the record gives no point)
Spotters in the region reported snow amounts anywhere from 7 to 14 inches. Winds gusted up to 30 mph creating blowing and drifting snow. The Montana DOT reported severe driving conditions on area roads, including Interstate 90.
Winter Storm, Bitterroot / Sapphire Mountains
- When
- January 1, 6:00 AM MST to January 2, 5:00 PM MST
- Where
- Bitterroot / Sapphire Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.508, -113.828 (the zone’s center; the record gives no point)
Spotters over Lolo pass reported 15 inches of new snow. Another spotter in the region reported 12 inches of snow in a 24 hour period. Lolo Pass was closed due to the heavy snow, winds reducing visibility, and the threat of avalanches along Highway 12 crossing into Idaho.
Winter Storm, West Glacier Region
- When
- January 1, 9:00 AM MST to January 2, 5:00 PM MST
- Where
- West Glacier Region forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.971, -114.069 (the zone’s center; the record gives no point)
Spotters in the region reported 9 to 12 inches of new snow with weather stations measuring sustained winds up to 20 mph. Blowing and drifting snow caused reduced visibility on area roads, leading the Montana DOT to report severe driving conditions on roads across the area.
Winter Storm, Flathead/Mission Valleys
- When
- January 1, 9:00 AM MST to January 2, 3:00 PM MST
- Where
- Flathead/Mission Valleys forecast zone
- Property damage
- $10,000
- Reported by
- Official NWS Observations
- Coordinates
- 47.872, -114.424 (the zone’s center; the record gives no point)
The Firehall at Glacier Park International measured a total of 25 inches of new snow by the end of this event. Other spotters in the region reported anywhere from 12 to 18 inches. In addition, strong winds sustained at 15 to 20 mph with gusts to 30 mph caused reduced visibility in blowing and drifting snow. The Montana DOT reported severe driving conditions on area roads, with the Flathead County Sheriff declaring emergency travel only through the Kalispell area. A couple power lines were brought down from the heavy snow, causing power outages in the Whitefish area. The Kalispell airport was shut down for several hours the morning of January 2nd due to snow on the runway.
Winter Weather, Missoula / Bitterroot Valleys
- When
- January 1, 7:30 PM MST to January 2, 2:00 AM MST
- Where
- Missoula / Bitterroot Valleys forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 46.560, -114.023 (the zone’s center; the record gives no point)
The Missoula ASOS reported freezing rain, with the Montana DOT reporting freezing rain along Interstate 90 from Missoula to Frenchtown.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flows and Flooding in Oregon, January 1 to 5, 20091 death · 5 injured · $1.3 million · 26 events
- Extreme Cold in New Mexico, January 1, 20091 death · 1 event
- Drought in Texas, January 1 to 31, 2009$500,000 · 2 events
- High Wind in Oregon, January 1, 2009$80,000 · 71 kt wind · 5 events
- Flooding in Indiana, January 1 to 8, 2009$28,000 · 13 events
- High Wind in Colorado, January 1, 2009$25,000 · 77 kt wind · 2 events
- Cold in New York, January 1, 200916 events
- Drought in Wisconsin, January 1 to 31, 200916 events
- Drought in Texas, January 1 to 31, 200915 events
- Drought in California, January 1 to 31, 200911 events
- Extreme Cold in Alaska, January 1 to 12, 200911 events
- Drought in Texas, January 1 to 31, 20099 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 145529, 145787, 145793, 145785, 145786, 145794.